Side-effects: latest news

Side-effects resources

  • Tiredness and fatigue

    Illnesses and drug side-effects can contribute to fatigue.People often report an increase in their energy levels after starting HIV treatment.A healthy balanced diet may help...

    From: Factsheets

    Information level Level 2
  • Side effects

    The most common side effects are the result of your body getting used to a new drug. After a few weeks, these side effects usually...

    From: The basics

    Information level Level 1
  • Antiretroviral drugs chart

    A one-page reference guide to the anti-HIV drugs licensed for use in the European Union, with information on formulation, dosing, key side-effects and food restrictions....

    From: Antiretroviral drugs chart

    Information level Level 1
  • Managing side-effects that interfere with eating

    Like all medicines, the drugs used to treat HIV can cause side-effects. These are most likely to occur when you first start taking a drug, but...

    From: Booklets

    Information level Level 2
  • Lipodystrophy

    Lipodystrophy is a side-effect of some older anti-HIV drugs which are now rarely used.Lipodystrophy includes both weight gain and weight loss.It is common for people...

    From: Factsheets

    Information level Level 2
  • My drugs chart

    My drugs chart provides information on all the anti-HIV drugs currently licensed for use in Europe.Select your chosen drugs and drag them onto the area...

    From: My drugs chart

  • HIV treatment in women

    The evidence available suggests that HIV treatment works well for women. Unless you are pregnant, the recommendations for HIV treatment are the same for both women and...

    From: Booklets

    Information level Level 2
  • Side-effects

    Like all medications, anti-HIV drugs can cause side-effects and these can be a reason why people don’t take their treatment properly. The risk of side-effects can vary between...

    From: Booklets

    Information level Level 2
  • Side-effects

    The booklet provides information about possible side-effects of HIV treatment. ...

    From: Booklets

    Information level Level 2
  • Side-effects

    Many side-effects are the result of your body getting used to a new drug.Other medicines can be taken to help control side-effects.Possible side-effects should be taken...

    From: Factsheets

    Information level Level 2
  • Facial wasting

    Anti-HIV drugs which are no longer recommended can cause facial wasting and other body shape changes.Facial wasting can have an impact on people’s emotional health and self-confidence.Cosmetic...

    From: Factsheets

    Information level Level 2
  • Hyperbilirubinaemia

    High levels of bilirubin in the body can be a side-effect of atazanavir.It can make the skin or eyes more yellow, but is not otherwise harmful.Changing HIV...

    From: Factsheets

    Information level Level 2
  • Neuropathy - nerve pain

    Peripheral neuropathy means damage to the nerves in the feet or hands.Symptoms can range from tingling to numbness to excruciating pain.There are many possible causes, including anti-HIV...

    From: Factsheets

    Information level Level 2
  • Lactic acidosis

    Lactic acidosis refers to a build-up of lactic acid in the blood.It is a rare but dangerous side-effect of some anti-HIV drugs – most of these are no...

    From: Factsheets

    Information level Level 2
  • Skin problems

    A rash can be a symptom of recent HIV infection.Other infections can also cause skin problems.They may also be a side-effect or allergic reaction to...

    From: Factsheets

    Information level Level 2
  • Pain

    Pain can cause emotional and mental health problems.Medication can be used in both the short and long term to control pain.Treating underlying medical problems may...

    From: Factsheets

    Information level Level 2
  • Nausea and vomiting

    Nausea and vomiting are possible side-effects of many HIV drugs.Most often, these side-effects will go away after a few weeks of taking the drug.Medicines called...

    From: Factsheets

    Information level Level 2
  • Diarrhoea

    Diarrhoea is common in people with HIV, particularly those with a low CD4 count.It is a possible side-effect of some anti-HIV drugs.Your doctor can investigate...

    From: Factsheets

    Information level Level 2
  • Changing treatment due to side-effects

    It’s important to talk to your doctor about your experience of side-effects.If you experience side-effects, there is usually something you can do about them.If side-effects persist, changing...

    From: Factsheets

    Information level Level 2
  • Side-effects

    Information on the side-effects associated with anti-HIV treatments and other drugs, including advice on how to cope with them, and whether treatment should be stopped...

    From: HIV treatments directory

    Information level Level 4
  • Effect of genetic variation on side-effects of HIV drugs

    In addition to drug levels, the other major area of research interest in pharmacogenetics is the association of human genetic variation with the incidence or...

    From: HIV treatments directory

    Information level Level 4

Side-effects features

Side-effects in your own words

Side-effects news from aidsmap

More news

Side-effects news selected from other sources

More news

Our information levels explained

  • Short and simple introductions to key HIV topics, sometimes illustrated with pictures.
  • Expands on the previous level, but also written in easy-to-understand plain language.
  • More detailed information, likely to include medical and scientific language.
  • Detailed, comprehensive information, using medical and specialised language.
Community Consensus Statement on Access to HIV Treatment and its Use for Prevention

Together, we can make it happen

We can end HIV soon if people have equal access to HIV drugs as treatment and as PrEP, and have free choice over whether to take them.

Launched today, the Community Consensus Statement is a basic set of principles aimed at making sure that happens.

The Community Consensus Statement is a joint initiative of AVAC, EATG, MSMGF, GNP+, HIV i-Base, the International HIV/AIDS Alliance, ITPC and NAM/aidsmap
close

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.

NAM’s information is intended to support, rather than replace, consultation with a healthcare professional. Talk to your doctor or another member of your healthcare team for advice tailored to your situation.